A colleague of mine at another academic institution recently informed me about a patient that had been admitted to the ICU with organophosphate poisoning. In spite of aggressive treatment, the patient remained critically ill with multiorgan dysfunction and developed acute kidney injury requiring continuous venovenous hemofiltration. While the AKI may have been caused by a period of hypotension, there was speculation that it may have been directly caused by the organophosphate. I had never learned in medical school, residency, or even fellowship that organophosphate toxicity could involve the kidneys and decided to investigate this a little further. It turns out that organophosphate poisoning indeed has been documented as a rare cause of AKI.
Organophosphates are chemicals that are commonly used for both household and industrial purposes. Organophosphates can be divided into insecticides (malathion, parathion, diazinon, fenthion, dichlorvos, chlorpyrifos, ethion), herbicides (tribufos [DEF], merphos), nerve gases (soman, sarin, tabun, VX), ophthalmic agents (echothiophate, isoflurophate), and antihelmintics (trichlorfon). When ingested accidentally or deliberately, these chemicals inhibit the active site of acetylcholinesterase (AChE), an enzyme present in the central and peripheral nervous systems at neuromuscular junctions, and on RBCs which is responsible for the degradation of acetylcholine. The consequence is excessive acetylcholine available to bind to nicotinine and muscarinic receptors, which produces the constellation of symptoms that can be seen with toxicity. Common symptoms include salivation, lacrimation, urination, defecation, GI upset, and emesis (SLUDGE syndrome), though bradycardia, hypotension, bronchospasm, severe respiratory distress, muscle fasciculations, and weakness can also ensue. Pralidoxime and atropine have traditionally been the accepted therapies for organophosphate poisoning.
Nephrotoxicity is rare but has been reported in a few cases of severe organophosphate poisoning:
1. One early case report documented the development of amorphous crystalluria and reduced urine output in a patient following ingestion of dimpylate in a suicidal attempt (Wedin et al JAMA 1984). The patient initially presented with vomiting, diaphoresis, and bradycardia and was treated with IVF hydration and atropine. Shortly after admission, urine output was found to decrease to 22 mL/hour, appearing dark and cloudy. Urinalysis revealed moderate amorphous crystals which could not be identified by the laboratory. IVF were increased, and pralidoxime was started. Urine output subsequently improved, though the amorphous crystalluria persisted for several days before spontaneously resolving. Interestingly, serum BUN and creatinine remained normal throughout the hospitalization. The patient was eventually discharged. Whether the crystalluria was directly induced by the dimpylate could not be established.
2. A second case report documented the development of AKI in a patient who had ingested the organophosphate methamidophos in a suicidal attempt (Agostini et al Human Exp Toxicol 2003). On admission, the patient had a serum creatinine of 100 umol/L (1.14 mg/dL) with strong urine output; he was treated with atropine 2mg and pralidoxime 2g bolus with 8g/day infusion. However, within hours, his urine output decreased to 0.5 mL/kg/hour and was not responsive to IVF hydration or furosemide. At 72 hours, the patient was anuric and volume overloaded with a serum creatinine of 6.25 mg/dL. CVVH was initiated and continued for 12 days, at which time the serum creatinine decreased to 3.29 mg/dL and urine output improved to 3.3 L/day. The patient remained in the ICU for 25 days and upon discharge his renal function had returned to normal. The authors proposed that CVVH may be a life-saving therapy for AKI associated with organophosphate poisoning.
Currently, there is not much experimental data demonstrating direct nephrotoxicity from organophosphates. Some mechanisms for AKI that have been proposed include increased intratubular organophosphate concentration, rhabdomyolysis, and prerenal azotemia from hypovolemia. One study in JASN (Poovala et al JASN 1999) examined the toxicity of the organophosphate bidrin in vitro using renal tubular epithelial cell line (LLC-PK1), using LDH release as a surrogate for cell death, and suggested a possible role of reactive oxygen species in the pathogenesis of tubular cytotoxicity. Another study (Bloch-Schilderman et al J Appl Toxicol 2007) demonstrated that injection of sarin in rats lead to a 45% decrease in GFR, 50% reduction in urine output, and hematuria and glucosuria 24-48 hours following the dose. These findings were transient and reversible after 3-8 days; interestingly, treatment with atropine 1 minute after the sarin dose did not prevent the renal injury.
In summary, multiorgan dysfunction and AKI are rare events following organophosphate poisoning but have been documented are usually associated with a high mortality rate. More studies need to be performed to establish a more definitive causal relationship between these toxins and renal injury.